Oregon, 2010

Debris Flow and Flooding in Oregon, June 2 to 6, 2010

June 2 to 6, 2010 · NWS PDT · 8 events in 5 counties and zones

Heavy rainfall in early June pushed many streams and rivers to near or above flood stage. Flooding occurred on Little Creek in Union, Mill Creek in Cove, Imnaha River, John Day River, Wallowa River, and Grand Ronde River.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Heavy rainfall in early June pushed many streams and rivers to near or above flood stage. Flooding occurred on Little Creek in Union, Mill Creek in Cove, Imnaha River, John Day River, Wallowa River, and Grand Ronde River. A landslide was reported along the Lostine River near Turkey Flats.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 2, 1:00 PM PST, 4 hours earlier.

Area forecast discussion, Jun 2, 1:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
200 PM PDT WED JUN 2 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY...MODELS AGREE ON
UNSEASONABLY WET PATTERN TO CONTINUE AND TIMING OF RAINFALL WITH 12
TO 18 HOUR BREAKS BETWEEN SHORTWAVES.  SATELLITE WATER VAPOR IMAGERY
SHOWS EXTENSIVE PLUME OF MOISTURE FROM EASTERN ASIA THROUGH PACIFIC
INTO NORTHWEST STATES.  RAIN OVER MAINLY THE SOUTH EASTERN 2/3 OF
FORECAST AREA THIS EVENING TO MOVE EAST AND END OVER THE NORTHEAST
OREGON MOUNTAINS AFTER MIDNIGHT.  ONLY A FEW MOUNTAIN SHOWERS ON
THURSDAY...BUT TURNING WET AGAIN THURSDAY NIGHT AS NEXT SHORTWAVE
TROUGH PUSHES MOISTURE INTO CASCADES IN THE EVENING AND OVER THE
REST OF THE AREA AFTER MIDNIGHT AND CONTINUING FRIDAY.  MOST AREAS
WILL GET 1/4 TO 1/2 INCH ADDITIONAL RAIN FROM THIS NEXT SYSTEM WITH
1/2 TO 1 INCH IN THE MOUNTAINS. AIRMASS TO BECOME UNSTABLE OVER
NORTHEAST OR AND SOUTHEAST WA FRIDAY AFTERNOON AND HAVE CONTINUED
THUNDER IN MOUNTAINS. ANOTHER BREAK IN THE RAINFALL STARTS FRIDAY
NIGHT AND CONTINUES INTO SATURDAY.  TEMPERATURES CONTINUE RATHER
MILD WITH BELOW NORMAL DAYTIME TEMPERATURES AND SLIGHTLY ABOVE
NORMAL OVERNIGHT LOWS.
HULL

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. UNSETTLED WET WEATHER
WILL PERSIST THROUGH THE EXTENDED AS A NUMBER OF WEATHER SYSTEMS
MOVE THROUGH THE REGION.  THE STRENGTH AND TIMING BECOME
INCONSISTENT AMONG THE VARIOUS MODELS. CURRENT TIMING SUGGESTS A
SYSTEM TO BE EXITING THE AREA SATURDAY NIGHT WITH SOME DRYING SUNDAY
AND MONDAY WITH POSSIBLE SYSTEM MOVING INTO THE REGION ON TUESDAY.
TEMPERATURES WILL BE NEAR TO BELOW SEASONAL LEVELS. ML

&&

.HYDROLOGY...RAIN AMOUNTS OF NEARLY ONE INCH HAVE FALLEN ACROSS THE
BLUE MOUNTAINS TODAY AND ADDITIONAL RAIN OF ONE-QUARTER TO ONE-HALF
INCH IS EXPECTED TONIGHT.  THIS WILL CAUSE RIVERS AND STREAMS
INCLUDING THE UMATILLA AND GRANDE RONDE RIVERS IN OREGON AND MILL
CREEK AND THE WALLA WALLA RIVERS IN WASHINGTON TO SEE SHARP RISES
IN WATER LEVELS OVERNIGHT...BUT NONE ARE EXPECTED TO RISE ABOVE
FLOOD STAGE. ML

&&
.AVIATION...00Z TAFS. SECOND SURGE OF MOISTURE WILL BE PUSHING
THROUGH MAINLY OREGON THIS EVENING.  LIGHT STRATIFORM RAIN WILL
REPLACED WITH ANOTHER ROUND OF SHOWERS WITH MVFR CEILINGS WITH THE
HEAVIER SHOWERS THROUGH O6Z THIS EVENING. SOME DECREASE IN CLOUDS
WILL BE SEEN A KDLS AND KYKM AFTER 06Z WITH WINDS INCREASING TO 10
TO 20 KTS.  IMPROVING CONDITIONS WILL THEN SPREAD ACROSS REMAINDER
OF AREA AFTER 12Z THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  50  68  53  70 /  70  20  70  60
ALW  52  70  56  71 /  70  20  60  60
PSC  52  72  57  73 /  50  10  60  60
YKM  44  68  51  68 /  40  10  60  60
HRI  50  72  54  73 /  50  10  60  60
ELN  45  67  51  66 /  40  10  60  60
RDM  42  65  52  64 /  60  20  70  50
LGD  48  64  51  66 /  70  20  70  60
GCD  47  66  52  66 /  70  30  70  60
DLS  52  71  55  68 /  40  10  70  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
THURSDAY : GREEN
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

79/93/93
Hazardous weather outlook, Jun 2, 4:15 AM PST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PDT WED JUN 2 2010

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-031145-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
515 AM PDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A VERY MOIST SYSTEM WILL MOVE ACROSS THE REGION TODAY WITH MODERATE
RAIN EXPECTED OVER THE AREA THROUGH THIS EVENING.  THE RAIN WILL
TAPER OFF TO SHOWERS OVERNIGHT.  BREEZY WINDS ARE ALSO EXPECTED THIS
AFTERNOON AND EVENING WITH THIS SYSTEM.  AREAS OF MODERATE
PRECIPITATION WILL CAUSE RIVERS TO RISE AND A COUPLE TO REACH
BANKFULL.  SEE PRODUCT PDXRVSPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANOTHER WET SYSTEM WILL MOVE ACROSS THE REGION THURSDAY NIGHT AND
FRIDAY.  A SLIGHT CHANCE OF THUNDERSTORMS IS POSSIBLE FRIDAY
AFTERNOON AND EVENING OVER THE BLUE MOUNTAIN FOOTHILLS OF
WASHINGTON...THE NORTHERN BLUE MOUNTAINS AND UNION AND WALLOWA
COUNTIES.  WESTERLY ONSHORE FLOW WILL KEEP CONDITIONS UNSETTLED INTO
THE WEEKEND. THE CONTINUED MODERATE PRECIPITATION FOR THE NEXT FEW
DAYS WILL CAUSE RIVERS TO CONTINUE TO RUN HIGH AND SOME RIVERS WILL
REACH BANKFULL.  SEE PRODUCT PDXRVSPDT FOR DETAILS. DRIER CONDITIONS
ARE ANTICIPATED EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood, 1 debris flow. Local standard time, as filed.

Flood, Union

When
June 2, 5:00 PM PST to June 3, 5:00 PM PST
Where
Union County, 1.61 mi ESE of Union to 0.98 mi SSE of Union Jct
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
45.208, -117.852

Flooding along Little Creek damaged a few homes in Union.

Flood, Union

When
June 2, 9:00 PM PST to June 3, 6:00 PM PST
Where
Union County, Cove to 0.82 mi SSW of Cove
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
45.300, -117.820

Flood, Wheeler

When
June 3, 12:45 PM PST to June 6, 12:30 AM PST
Where
Wheeler County, 2.26 mi E of Service Creek to 0.99 mi ESE of Service Creek
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.804, -119.974

The John Day River at Service Creek crested at 12.5 feet on June 5 at 5 am. Flood stage is 11.5 feet.

Flood, Wallowa

When
June 4, 12:55 PM PST to June 6, 7:30 AM PST
Where
Wallowa County, 0.32 mi S of Troy to 1.8 mi NE of Troy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.945, -117.450

The Grande Ronde River at Troy crested 10 pm on June 4 at 10.8 feet. Flood stage is 10.0 feet.

Flood, Wallowa

When
June 4, 3:30 PM PST to June 5, 3:45 AM PST
Where
Wallowa County, 1.16 mi SSW of Imnaha to 0.91 mi WSW of Imnaha
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.554, -116.836

The Imnaha River at Imnaha crested at 6.1 feet on June 4 at 730 pm. Flood stage is 5.5 feet.

Debris Flow, Wallowa County

When
June 4, 5:00 PM PST
Where
Wallowa County forecast zone
Reported by
Emergency Manager
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

Flood, Wallowa

When
June 4, 8:00 PM PST to June 5, 6:00 AM PST
Where
Wallowa County, Minam to 0.31 mi SSE of Minam
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
45.630, -117.730

Flooding reported in the Minam area with emergency crews sandbagging local businesses and removing debris from surrounding area. A USGS river gauge was destroyed.

Flood, Grant

When
June 4, 8:15 PM PST to June 5, 6:15 AM PST
Where
Grant County, 5.39 mi WSW of Prairie City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.432, -118.795

Spotter reported flooding from Indian Creek along Indian Creek Road and surrounding fields.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238326, 238330, 238321, 238315, 238318, 238337, 238339, 238343.